A new study examined the case of a 30-year-old man who developed sarcoidosis in the lungs after treatment with infliximab (sold as Remicade, Inflectra) for his Crohn’s disease, a chronic condition affecting the gastrointestinal tract.
The case study, titled “Pulmonary Sarcoidosis That Developed During the Treatment of a Patient With Crohn Disease by Using Infliximab,” was published in the journal Annals of Coloproctology.
Infliximab is a monoclonal antibody that targets TNF-alpha, which is an inflammatory factor thought to play a role in many immune disorders, including Crohn’s disease. The drug therapy also has been used to treat sarcoidosis.
Crohn’s disease is a type of inflammatory bowel disease (IBD) that may affect any part of the gastrointestinal tract. It is a chronic inflammatory disorder, in which the body’s immune system attacks the gastrointestinal tract for unknown reasons.
The patient had been diagnosed with Crohn’s disease at the age of 22, and had been treated with infliximab for the past 18 months preceding his admission to the hospital. He had small nodules in both lungs and many enlarged lymph nodes detected by X-ray and CT scan.
Tuberculosis, fungal or bacterial infections were excluded, and a diagnosis of pulmonary sarcoidosis was made.
Infliximab treatment was suspended, and the patient’s lung lesions improved, returning to normal five months later.
The patient choose to continue treatment with infliximab treatment to manage his Crohn’s disease, and has had no recurrence of sarcoidosis.
The researchers termed the occurrence of sarcoidosis following infliximab treatment a paradoxical inflammation, because the anti-inflammatory infliximab treatment actually appeared to cause the inflammation associated with sarcoidosis. Cases like these have been reported before, but it is not understood how infliximab can act to boost TNF-alpha effects.
“In our case, determining whether sarcoidosis occurred after anti-TNF agent treatment, whether it was caused by a hidden infection, or whether a gene mutation induced both CD [Crohn’s disease] and sarcoidosis was difficult.” the authors wrote.
“If a patient is to be treated with anti-TNF agents, unexpected diseases that may arise, such as sarcoidosis, must be taken into account, and regular follow-up examinations must be performed. If sarcoidosis occurs, a patient’s overall physical condition and level of anti-TNF agent treatment reaction should be taken into careful consideration to determine whether to stop the treatment,” they concluded.
The post Case Study Chronicles Pulmonary Sarcoidosis in Infliximab-treated Crohn’s Patient appeared first on Sarcoidosis News.